Kansas, 2004

Hail in Kansas, July 7, 2004

July 7, 2004 · NWS GID · 1 event in 1 county or zone

The hail was driven by high winds and trees were stripped and windows blown out near Burr Oak.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
$1.0 million
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

The hail was driven by high winds and trees were stripped and windows blown out near Burr Oak.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 7, 8:22 AM CST, 4 hours 58 minutes earlier.

Area forecast discussion, Jul 7, 8:22 AM CST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
922 AM CDT WED JUL 07 2004

.DISCUSSION...
SHORTWAVE TROF AND WARM FRONTAL BOUNDARY HAVE COMBINED TO FORM A
LINE OF CONVECTION ACROSS THE CWA THIS MORNING. TO ADDRESS THIS HAVE
UPDATED THE ZONES TO INCLUDE CATEGORICAL WORDING. THIS CONVECTION
LINES UP WELL WITH THE ETA AND RUC. WITH THE EXITING MCS OVER
OKLAHOMA THERE SHOULD BE A RAPID RETURN OF MOISTURE TO THE CENTRAL
PLAINS THIS AFTERNOON AND ADDITIONAL REDEVELOPMENT OVER WESTERN
NE/KS AND EASTERN CO.

&&
.UPDATE...
HAVE UPDATED ZONES TO INCLUDE HIGHER PROBABILITY OF PRECIPITATION
AND ASSOCIATED WEATHER. OTHERWISE OTHER ELEMENTS OF THE FORECAST
UNCHANGED.
&&

.PREV DISCUSSION...MAIN FORECAST CHALLENGE THIS PERIOD IS THE CHANCE
OF PRECIPITATION FOR TODAY AND TONIGHT. A SHORT WAVE WILL MOVE INTO
THE CENTRAL PLAINS TODAY AND A WEAK WARM FRONT MOVES NORTH. THE
LOCATION OF THE WARM FRONT WILL BE OF SIGNIFICANCE. NOT ONLY WILL IT
BE THE LOCATION OF THUNDERSTORMS DEVELOPMENT...BUT IT WILL PLAY A
ROLE IN THE TEMPERATURE FORECAST FOR TODAY. MODELS ARE FAIRLY
CONSISTENT WITH A LOCATION IN NORTHERN KANSAS LATE THIS AFTERNOON.
ANOTHER FEATURE THAT IS OF INTEREST WILL BE THE LLJ AND IF THERE IS
ENOUGH TIME TO GET WARM/MOIST AIR INTO THE FORECAST AREA. DUE TO THE
LOCATION OF THE WARM FRONT...HAVE A SMALL CHANCE OF PRECIPITATION IN
THE SOUTHERN PART OF THE FORECAST AREA.

ANOTHER SHORT WAVE MOVES THROUGH THE AREA THURSDAY NIGHT. BY THIS
TIME THE WARM FRONT HAS DRIFTED FURTHER NORTH. WITH LOW PRESSURE TO
THE WEST...WARM/MOIST AIR HAS A GOOD CHANCE TO GET INTO THE AREA.

FRIDAY NIGHT HAS ANOTHER SHORT WAVE...THIS ONE JUST A LITTLE
STRONGER. THE FRONT HAS STALLED IN THE AREA AND WEAKENED. MOISTURE
HAS CONTINUED TO STREAM INTO THE AREA AND THE CHANCE OF
PRECIPITATION IS GREATEST DURING THIS TIME. TEMPERATURES WARM UP
THROUGH THE PERIOD.

ANOTHER SHORT WAVE MOVES THROUGH SATURDAY AFTERNOON AND EVENING...
THE LOW PRESSURE SYSTEM REMAINS JUST TO THE WEST AND AFTERNOON AND
EVENING THUNDERSTORMS ARE POSSIBLE.

SUNDAY TO TUESDAY SHOULD BE DRY. A FEW WEAK SHORT WAVES MOVE OVER
THE RIDGE BUT THERE IS LITTLE SURFACE SUPPORT. TEMPERATURES SHOULD
BE WARM THROUGH THE PERIOD. MADE ONLY MINOR CHANGES TO GRIDS.
&&

.GID WATCHES/WARNINGS/ADVISORIES...
.NE...NONE.
.KS...NONE.
&&

LEWIS/JCB
Hazardous weather outlook, Jul 7, 12:20 PM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
120 PM CDT WED JUL 7 2004

KSZ006-007-018-019-NEZ040-041-047>049-062>064-075>077-085>087-081200-
ADAMS-CLAY-FILLMORE-GREELEY-HALL-HAMILTON-HOWARD-JEWELL-MERRICK-
MITCHELL-NANCE-NUCKOLLS-OSBORNE-POLK-SMITH-THAYER-WEBSTER-YORK-
120 PM CDT WED JUL 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS GENERALLY ALONG AND EAST OF HIGHWAY
281.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT RISK OF SEVERE WEATHER WILL EXIST MAINLY THIS EVENING AND
EARLY OVERNIGHT HOURS ALONG AND EAST OF HIGHWAY 281.  IN THIS AREA...
THE HIGHEST PROBABILITY OF SEVERE WEATHER WILL EXIST SOUTH OF A
GENEVA NEBRASKA...TO OSBORNE KANSAS LINE.  SCATTERED THUNDERSTORMS
WILL CONTINUE TO PUSH ACROSS THE AREA THIS AFTERNOON...BUT NO
WIDESPREAD SEVERE WEATHER IS ANTICIPATED OUT OF THESE STORMS.
HOWEVER...ADDITIONAL THUNDERSTORMS MAY DEVELOP EAST OF HIGHWAY 281
DURING THE EVENING AND OVERNIGHT HOURS. A FEW OF THESE STORMS MAY
BECOME STRONG TO SEVERE WITH LARGE HAIL AND TO A LESSER DEGREE
DAMAGING WINDS POSSIBLE FROM THESE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE
THURSDAY INTO THURSDAY NIGHT AS A WEAK COLD FRONT MOVES INTO THE
OUTLOOK AREA.  LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
HAZARDS FROM ANY STORMS THAT DO FORM.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

KSZ005-017-NEZ039-046-060-061-072>074-082>084-081200-
BUFFALO-DAWSON-FRANKLIN-FURNAS-GOSPER-HARLAN-KEARNEY-PHELPS-PHILLIPS-
ROOKS-SHERMAN-VALLEY-
120 PM CDT WED JUL 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA WEST OF
HIGHWAY 10 AND PORTIONS OF NORTH CENTRAL KANSAS GENERALLY WEST OF
HIGHWAY 183.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT RISK OF SEVERE WEATHER WILL EXIST MAINLY LATE THIS
AFTERNOON AND EARLY EVENING ALONG AND WEST OF HIGHWAY 183 ACROSS
NORTH CENTRAL KANSAS...AND WEST OF HIGHWAY 10 ACROSS SOUTH CENTRAL
NEBRASKA. A DRYLINE IN COMBINATION WITH A DISTURBANCE ALOFT MAY
DEVELOP ISOLATED THUNDERSTORMS OVER THE HIGH PLAINS. THESE
THUNDERSTORMS WOULD THEN MOVE INTO THIS PORTION OF THE OUTLOOK AREA
BY EARLY EVENING.  A FEW OF THESE STORMS MAY BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE
THURSDAY INTO THURSDAY NIGHT AS A WEAK COLD FRONT MOVES INTO THE
OUTLOOK AREA.  LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
HAZARDS FROM ANY STORMS THAT DO FORM.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

AWJ

In the hours before

Local storm report, Jul 7, 12:50 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
150 PM CDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0143 PM     HAIL             2 E RED CLOUD           40.09N 98.48W
07/07/2004  1.00 INCH        WEBSTER            NE   LAW ENFORCEMENT

&&

LEW

The radar

The Grand Island radar (KUEX), 47 km away, was scanning. The volume nearest the first event began at 19:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jewell

When
July 7, 1:20 PM CST
Where
Jewell County, 3 mi N of Burr Oak
Measured
1.5 in hail
Property damage
$100,000
Crop damage
$1.0 million
Reported by
TRAINED SPOTTER
Coordinates
39.917, -98.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410833.